Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 104, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2009, 5:23 PM EDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2009, 5:23 PM EDT (21:23 UTC)
- Expired
- Jun 2, 2009, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:35 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 2, 3:35 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT TUE JUN 2 2009 .SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE OVER AREA NOW... BUT IN THE NEXT 24 HOURS THE RIDGE FLATTENS OUT WITH A MID-LEVEL FLOW THAT HAS MUCH MORE OF A WESTERLY COMPONENT FOR WEDNESDAY. ACROSS THE NORTHERN PARTS OF THE AREA...MID-LEVEL WIND SPEEDS WILL BE PICKING UP AS WELL. WHAT THIS MEANS FOR WEDNESDAY IS THAT CONVECTION THAT DEVELOPS OVER THE PLATEAU WILL HAVE A MUCH BETTER CHANCE OF ADVECTING EASTWARD OVER THE VALLEY LOCATIONS. LOCATIONS IN THE UPPER TENN VALLEY ARE GENERALLY STAYING OUT OF THE PATH OF STORMS TODAY...AS THE SSW MID-LEVEL FLOW IS TRAINING THE CONVECTION PARALLEL TO THE ORIENTATION OF THE HIGHER TERRAIN. WITH INCREASING MID-LEVEL FLOW WEDNESDAY...STORMS SHOULD BE SLIGHTLY ORGANIZED AND INDIVIDUAL CELLS WILL HAVE A LONGER LIFE...SO WOULD EXPECT GREATER THAN OR EQUAL TO STORM INTENSITY FOR WEDNESDAY IN COMPARISON TO TODAY. BETTER CHANCES FOR SEVERE STORM...ROUGHLY OVER THE NORTHWESTERN HALF OF THE CWA. GUIDANCE TEMPS LOOK GOOD OVERALL. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD AGREEMENT THAT A COLD FRONT WILL SLOWLY MOVE INTO THE FORECAST AREA ON WEDNESDAY NIGHT...WITH SCATTERED CONVECTION EXPECTED ALONG AND AHEAD OF IT. A MODERATELY UNSTABLE AIR MASS IS PROGGED TO DEVELOP ACROSS THE FORECAST AREA ON THURSDAY...RESULTING IN A BETTER COVERAGE OF CONVECTION AND THE POSSIBILITY OF SEVERE STORMS. AN UPPER-LEVEL TROUGH IS PROGGED TO DEEPEN OVER THE TN RIVER VALLEY ON THURSDAY...WHICH WILL CREATE A SURFACE AREA OF LOW PRESSURE OVER THE SOUTHEAST. THIS SURFACE LOW SHOULD SLOWLY MOVE ACROSS THE CAROLINAS THURSDAY NIGHT INTO FRIDAY...SPREADING SOME MOISTURE ACROSS THE FORECAST AREA INTO FRIDAY NIGHT. MODELS INDICATE THAT THE LOCAL AIR MASS WILL BECOME FAIRLY STABLE BY FRIDAY BEHIND THE COLD FRONT...SO WILL MENTION MAINLY SHOWERS WITH LITTLE OR NO THUNDER ON FRIDAY. A HOT AND HUMID AIR MASS THEN RETURNS FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH ISOLATED DIURNAL CONVECTION POSSIBLE EACH DAY...MAINLY AROUND THE HIGHER ELEVATIONS. AS FOR TEMPS...WILL TREND CLOSE TO THE GFS GUIDANCE NUMBERS THROUGHOUT THE ENTIRE EXTENDED PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 89 65 81 65 / 10 20 40 70 60 KNOXVILLE AIRPORT, TN 64 86 64 79 64 / 10 20 40 70 60 OAK RIDGE, TN 64 88 64 79 64 / 10 30 40 70 60 TRI CITIES AIRPORT, TN 59 84 61 77 61 / 10 40 40 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/DMG
Hazardous weather outlook, Jun 2, 3:20 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT TUE JUN 2 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 AM EDT TUE JUN 2 2009 /220 AM CDT TUE JUN 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER ELEVATION AREAS. A FEW OF THESE MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jun 2, 2:35 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT TUE JUN 2 2009 TNZ040-041-073-074-021930- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 235 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER COUNTIES... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATLINBURG...MOVING NORTH AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Special weather statement, Jun 2, 2:41 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT TUE JUN 2 2009 TNZ012-013-021945- CAMPBELL-SCOTT- 241 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL AND SCOTT COUNTIES... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.